Arizona, 2017Flash Flood in Arizona, September 9, 2017
September 9, 2017 · NWS FGZ · 1 event in 1 county or zone
Moisture associated with an increase in southerly winds brought showers and thunderstorms to northern Arizona. One of the thunderstorms brought heavy rain and flash flooding close to Snowflake.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture associated with an increase in southerly winds brought showers and thunderstorms to northern Arizona. One of the thunderstorms brought heavy rain and flash flooding close to Snowflake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 9, 3:41 PM MST, 17 minutes earlier.
Area forecast discussion, Sep 9, 3:41 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
341 PM MST Sat Sep 9 2017
.SYNOPSIS...Deep moisture will remain over northern Arizona into
this evening, resulting in scattered shower and thunderstorm
activity, especially over eastern Arizona. Cooler temperatures
will continue through the weekend. Above average temperatures and
a drying trend will return by early next week.
&&
.DISCUSSION...Despite the ample moisture, daytime convection has
been minimal over Coconino and Yavapai counties due to a cool
boundary layer and cloud cover. The main areas of storm activity
have been over far western Arizona, and more recently southern and
central Navajo & Apache counties. This will be where the best
chance of showers and storms will be for the next few hours, with
most activity diminishing shortly after sunset. Localized areas of
heavy rain are possible with the activity over eastern Arizona.
The upper low off the central California coast has begun to shift
southward, eventually reaching a position west of San Diego
through around Tuesday. Meanwhile, high pressure will build
eastward toward Arizona Sunday through Tuesday, bringing a
somewhat drier flow and more stable conditions. There will still
be enough moisture for isolated to scattered afternoon showers and
storms, but these should be more terrain focused with a lower
threat of heavy rain. By Wednesday, the upper low is forecast to
start to move eastward toward our area as a deeper trough moves
into the Pacific NW. This will bring an increase in southwest
winds, along with a chance for some showers and thunderstorms as
the trough moves through. There are some slight timing differences
between models, so kept low rain chances in for Thursday to
account for the slower solutions. Behind the initial trough, we
should see some drier and cooler air Thursday into the weekend
with daytime highs a few degrees below average. Occasionally
breezy west winds are expected Thursday into the weekend as the
trough over the northwest U.S. shifts east. Mostly clear to
partly cloudy skies are expected with rain chances below 10
percent.
&&
.AVIATION...For the 00z package...The largest area of thunderstorm
activity has transitioned to along and east of I-17 and Highway 89.
However, some thunderstorms and associated MVFR conditions could
sneak into KPRC later this afternoon. All thunderstorm activity will
decrease after 02z. KFLG-KSEZ could see a few thunderstorms after
20z Sunday. Aviation discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Thunderstorm activity over northern Arizona will
gradually diminish early this evening. Less thunderstorm coverage is
forecast for Sunday, with the greatest thunderstorm chances over the
Mogollon Rim, Black Mesa, and Chuska Mountains.
Monday through Thursday, only slight chances for afternoon
thunderstorms are in the forecast each day over the higher terrain
of northern Arizona. Breezy to windy southwesterly winds are
forecast Wednesday and Thursday.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...JJ
AVIATION...TM
FIRE WEATHER...TM
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 9, 12:31 PM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
1231 PM MST Sat Sep 9 2017
AZZ004>018-037>040-100215-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
1231 PM MST Sat Sep 9 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...This Afternoon and Tonight
Increased moisture will bring scattered to numerous showers and
thunderstorms to northern Arizona this afternoon and early evening.
The main threat with these storms will be lightning, with a lower
threat of localized heavy rainfall and flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
By Sunday, chances for thunderstorms will continue, but the
threat of heavy rainfall and flooding will decrease further. For
Monday through Thursday, drier air moving into the region will
lead to only a slight chance of showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Flash Flood, Navajo
- When
- September 9, 3:58 PM MST to 4:00 PM MST
- Where
- Navajo County, 2.28 mi E of Snowflake to 2.45 mi S of Woodruff
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.500, -110.040
A thunderstorm with heavy rain caused a flash flood in the normally dry Dry Silver Creek Wash. A video submitted by weather spotter showed the water to be around six feet deep.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in Florida, September 9 to 14, 201738 deaths · $778 million · EF1 · 26 events
- Hurricane and Storm Surge in Florida, September 9 to 11, 20179 deaths · 40 injured · 6 events
- Rip Current in North Carolina, September 9, 20171 death · 1 event
- Flash Flood in California, September 9, 2017$75,000 · 1 event
- Marine Tropical Storm in South Atlantic Coastal Waters, September 9 to 11, 20176 events
- Marine Hurricane/Typhoon in Gulf of Mexico, September 9 to 11, 20173 events
- Flash Flooding and Damaging Wind in California, September 9, 2017$10,000 · 52 kt wind · 3 events
- Flash Flood in California, September 9, 2017$3,000 · 1 event
- Wildfire in Oregon, September 9 to 27, 20171 event
- Tornado in Colorado, September 9, 2017EF0 · 1 event
- Heavy Rain in Hawaii, September 9, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721054.